” When the world careens out of control, we can rest in the fact that God spun this world with a simple word. Matter from emptiness. Beauty from void. Community from chaos.” Mary E. DeMuth
Today, I will talk to you about a subject that is so important for us with PD to know and understand. Many of us talk about ‘off’ periods but still have some confusion about what that really means. First, you should know that there are 4 ‘off’ periods we doctors focus on. These usually are in relation to levodopa.
#1 end of dose – this is known as the return of PD motor and non- motor symptoms which resurface once medication effect ends. For instance, if I have tremors which lessen or go away completely with intake of levodopa when the levels in the blood begin to fade before my next levodopa intake there may be a resurfacing of tremors. What we want is for symptoms to be continuously suppressed with little or no intervals between time one dose effect ends and the effect of next dose begins.
#2 peak dose– the levels of levodopa circulating in our blood stream fall into a bell curve shape. At the beginning, levels rise slowly and sustain within therapeutic range for several hours. However, as our disease advances we may experience a fast rise going above the therapeutic range and then drops faster in a shorter amount of time. So not only could you experience end of dose effects sooner than before but at peak level of dose because outside of therapeutic levels one may experience- side effects like dyskinesias. So a patient may feel good for a short period of time have dyskinesia’s at peak for 30 minutes then go back to normal.
#3 early am– this is when patients have gone a longer time without medication through the night and basically have worn off completely when they arise and essentially are experiencing an end of dose effect.
#4 sudden off– we know that when we first start taking levodopa, our brains are exquisitely sensitive to its effects, meaning that a low dose can go a long way. As time goes by the length of time it lasts in the system diminishes. But each dosage should last same or nearly same amount of time in system i.e. 6 hours every time. However, in some people the effect of medication in regards to time in which is effective becomes unpredictable sometimes it last 6 hours, others may last 4 hours while other times may not have an effect on motor symptoms. These episodes are called sudden wearing off.
The more you know the better you will be able to discuss changes and fluctuations with your physicians so they in turn can adjust your medication to fit your needs.
This I believe is one of the key reasons why so many of us are not as well controlled. Sometimes we erroneously assume what is disease, what is side effect and what is meant by being ‘off.’
I will discuss treatment for all these types in the next few weeks. Now that all of you are caught up in the terminology, I will focus on early am wearing off because I think this is a very common problem for most of us who live with PD. Plus, it is one of the easier things to treat.
Most of us who live with a chronic illness like Parkinson’s disease know how hard is to get going in the am – especially when suddenly awoken from sleep. imagine being confused disoriented stiff unable to move with ease or move at all – I know all of you have struggled to get out of bed, get dressed, shower, brush your teeth or even take your medications first thing in the morning. At times I had been unable to dress myself without falling / feeling like a woman made of tin and unable to find the oil to save my life – you might even awake not knowing where you are or how you got there.
Some people may fall out of bed or fall with first step because of orthostatic hypotension but more commonly due to freezing episodes. Some of you may even experience shuffling while walking bouncing from side to side of corridor with fear of falling, unable to open bottles to even take first dose of medicine in the morning.
If this happens every single morning, then we are dealing with am off episodes.
First, you must look at the time you take your last medication.
Second, what time do you awake in am? Do you wake up in middle of the night to go to the bathroom or some other reason? Can you move with ease at that time? Or are you having dyskenesias?
Third, what is your last medication? Is it long acting or short acting? Do you take anything else to make it last longer?
For me, I began waking up extremely rigid but was also noticing that I was not moving in bed at night – normally stuck in one position which was causing my arm to go to sleep. I go to bed late and wake up early. So I increased my medication by taking a dose close to bed time but also made sure that this dose would last till I awoke the next day. Often times we treat am off by increasing bedtime dose and prolonging it with comtan, amantadine, dopamine agonist. I prefer a comt inhibitor it provides a smoother release. Now that 24 hour comt inhibitor (opicapone) available in some countries plus extended release amantadine (gocovri) we should be able to diminish these morning periods with greater ease. Another way of improving am wearing off is by taking apomorphine which will kick in fast and cover you until your first am oral dose kicks in.
The main point is documenting and paying close attention to how your medication is working to allow doctors to adjust your medications as needed. Caution, many of us have severe constipation which interferes with absorption of medication in the small intestines- what this does is delay onset of medication effect – NOT a wearing off!! Plus, the doses can accumulate giving you more side effects when it kicks in like greater nausea, vomiting, dizziness, hypotension, and/ or not control symptoms to the degree they are usually controlled (blunted affect with every dose).
so lets get moving again in the am by following these tips.
all rights reserved by Maria De Leon
2 thoughts on “Best way to Deal with AM (early morning) offs! By Dr. De Leon”
Thank you some very good information. Please keep me on your receiving information list so I will continue to receive your postings…💘
thank you Barbara- simply click to follow and you will automatically get my new blogs – thanks
have great day!